Affordable Access

deepdyve-link
Publisher Website

Drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis : EMAS position statement

Authors
  • Anagnostis, Panagiotis
  • Paschou, Stavroula A
  • Mintziori, Gesthimani
  • Ceausu, Iuliana
  • Depypere, Herman
  • Lambrinoudaki, Irene
  • Mueck, Alfred
  • Pérez-López, Faustino R
  • Rees, Margaret
  • Senturk, Levent M
  • Simoncini, Tommaso
  • Stevenson, John C
  • Stute, Petra
  • Trémollieres, Florence A
  • Goulis, Dimitrios G
Publication Date
Jan 01, 2017
Identifiers
DOI: 10.1016/j.maturitas.2017.04.008
OAI: oai:archive.ugent.be:8538568
Source
Ghent University Institutional Archive
Keywords
Language
English
License
Unknown
External links

Abstract

Background: Bisphosphonates and denosumab are used extensively in the treatment of postmenopausal osteoporosis. Despite their proven efficacy in the reduction of vertebral and non-vertebral fractures, their optimal duration of use has not been determined. The occurrence of adverse effects, such as osteonecrosis of the jaw (ONJ) and atypical femoral fractures (AFF), has raised the issue of bisphosphonate or denosumab discontinuation ("drug holiday") after a certain treatment period. Aim: To assess the effect of bisphosphonate and denosumab discontinuation on fracture risk, as well as its possible benefits in reducing the risk of adverse effects. Methods: Systematic review and consensus of expert opinion. Results and conclusions: Discontinuation of bisphosphonates should be considered in all patients who have beentreated for more than five years with alendronate, risedronate or zoledronic acid. In view of the limited evidence, no robust recommendations can be made for ibandronate and denosumab. If the patient has not experienced fractures before or during therapy and the fracture risk is low, a "drug holiday" canbe recommended. Although there is no solid evidence, 1-2 years for risedronate, 3-5 years for alendronate and 3-6 years for zoledronic acid are suggested. After this time, the patient should be reassessed. If a new fracture is experienced, or fracture risk has increased or BMD remains low (femoral neck T-score 2.5), antiosteoporotic treatment should be resumed. In the case of denosumab discontinuation, close monitoring is suggested, due to the possibility of rebound fractures.

Report this publication

Statistics

Seen <100 times